Drug Eruption Lichenoid - Symptoms & Treatment
Drug eruption lichenoid refers to a lichen planus-like rash caused by medications. Lichenoid drug eruptions clear up slowly when the responsible medication is withdrawn. The list of drugs that can cause lichenoid drug eruption is extensive and is expanding, with recent additions including sildenafil (Viagra) and simvastatin (Zocor). A drug-induced reaction should be considered in any patient who is taking medications and who suddenly develops a symmetric cutaneous eruption. The most common adverse effects of drugs are diarrhoea, headache, and rashes, of which urticaria and toxic erythema are the most common. In penicillin hypersensitivity reactions, for example, the skin condition may worsen for seven to 10 days after the drug is withdrawn. It is especially important that allergic skin reactions are correctly identified, since subsequent exposure to the same drug could cause a much more severe reaction. Lichenoid drug eruptions are uncommon and can be difficult to differentiate from idiopathic lichen planus due to similarities in clinical and histological appearance.
Drug eruption lichenoid is uncommon in the very young and elderly. Drug rashes are usually red and symmetrical, appearing as urticaria or purpura but other patterns occur. AIDS are some of the disease states associated with an increased risk of skin reactions. A detailed drug history is essential in all patients presenting with a skin eruption. The differential diagnosis of drug eruption lichenoid includes lichen planus, systemic lupus erythematosus, secondary syphilis, and psoriasis. Drug allergy is more common in the elderly and may be related to the development of an immune response or to increased exposure to drugs. Drug eruption lichenoid disease occurs most often in men and women between the ages of 30 and 70 years. Prompt identification and withdrawal of the offending agent may help limit the toxic effects associated with the drug. The decision to discontinue a potentially vital drug often presents a dilemma. Different forms of reaction can show a different onset: anaphylaxis can begin within minutes whereas lichenoid drug eruptions may not begin for months or even years.
Causes of Drug eruption lichenoid
The common causes and risk factor's of Drug eruption lichenoid include the following:
- Drugs (such as Gold used for arthritis, Antimalarials, Captopril).
- Exposure to potential allergens.
- Changes in immune system during stress.
- Genetic and idiosyncratic factors.
- A reliable history of drug allergy.
Symptoms of Drug eruption lichenoid
Some sign and symptoms related to Drug eruption lichenoid are as follows:
- Itching in the location of a lesion, mild to severe.
- A rash comprised of greasy brown papules (pimply bumps) on the scalp.
- Ridges in the nails (nail abnormalities).
- The rash is made worse by the sun.
- Drug rashes are usually red and symmetrical.
- The palms and soles may be thickened.
Treatment of Drug eruption lichenoid
Here is list of the methods for treating Drug eruption lichenoid:
- Topical steroids such as clobetasol proprionate and betamethasone proprionate ointments are generally applied for 4 -6 week courses.
- Treatment with systemic corticosteroids has been advocated.
- A thin smear should be rubbed in accurately once a day and stopped when the lesions have flattened with the normal skin.
- Steroid injections into affected areas may be useful for this disease.
- Other treatments include long term antibiotics, oral antifungal agents, phototherapy, acitretin, methotrexate and hydroxychloroquine.